Levothyroxine (LT) is the synthetic form of thyroxine (T4), a thyroid hormone analog used to treat hypothyroidism. LT overdose rarely results in severely poor outcomes. General guidelines for treating exogenous thyrotoxicosis depend on the severity of symptoms. There is no standardized protocol; however, drug discontinuation, beta-blockers (specifically propranolol), and cholestyramine effectively manage overdose when needed, with most cases resolving independently without medical intervention. Here, we present the case of a 26-year-old female with a history of supraventricular tachycardia, anxiety, depression, and Hashimoto thyroiditis who was accidentally overprescribed LT (300 mcg for one and a half months) that resulted in symptoms of lethargy, tremors, body temperature dysregulation, orthostatic hypotension, and diarrhea. This case, with limited evidence, suggests that excessive LT exacerbated the patient's underlying psychiatric symptoms, encouraging suicidal ideation.
thyrotoxicosis, iatrogenic, error, levothyroxine, prescription error, dosing error, synthroid, suicidal ideation, levothyroxine overdose, levothyroxine poisoning
Valentine MJ, Kramer HD, Kim J, Pettinelli N, Beers RJ. Levothyroxine Prescription Error: A Case Report. Cureus. 2023; 15(9). doi: 10.7759/cureus.44787.